Kentucky, 2015

Hail and Damaging Winds in Kentucky, June 8, 2015

June 8, 2015 · NWS PAH · 7 events in 5 counties and zones

Scattered thunderstorms increased in coverage and intensity over western Kentucky. A moist and unstable atmosphere, coupled with favorable winds aloft, resulted in isolated large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
$5,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms increased in coverage and intensity over western Kentucky. A moist and unstable atmosphere, coupled with favorable winds aloft, resulted in isolated large hail and damaging winds. The storms developed along and ahead of a cold front that trailed southwest from a low pressure center over the Great Lakes region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 8, 1:30 AM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 8, 1:30 AM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
230 AM CDT MON JUN 8 2015

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 214 AM CDT MON JUN 8 2015

CONVECTION WAS BLEEDING OVER THE NORTHERN CWA BORDER AS PRE
FRONTAL STORMS DEVELOP/MOVE IN. THE COLD FRONT DRIVING THIS
CONVECTION WILL BE MAKING ITS PASSAGE TONIGHT. MODELS ARE
THEREFORE AMPLIFYING THE CHANCE OF STORMS ACROSS THE AREA ALONG
AND AHEAD OF THE FRONT...MAKING FOR A CATEGORICAL POP DAY FOR ALL
OF THE QUAD STATE...ESP DURING THE PEAK HEATING HOURS WHEN THE
FRONT ITSELF IS MOVING THROUGH THE AREA.

AFTER THE FRONT PASSES...HIGH PRESSURE WILL KEEP IT DRY WITH
TEMPERATURES MAINLY IN THE 80S AND 60S THROUGH THE MID WEEK TIME
SPAN...BEFORE ATTEMPTING TO HEAT UP AGAIN SHORTLY THEREAFTER.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 214 AM CDT MON JUN 8 2015

THE LONG TERM PATTERN WILL BE CHARACTERIZED BY AN UPPER LEVEL TROUGH
OVER THE WESTERN HALF OF THE COUNTRY WITH A SLOWLY BUILDING RIDGE
OVER THE EASTERN U.S. THE MAIN BELT OF WESTERLIES WILL REMAIN NORTH
OF THE IMMEDIATE REGION DURING THIS TIME. AS A RESULT...THE FORECAST
WILL LARGELY BE DRIVEN BY WEAK DISTURBANCES THAT TRAVERSE THE
PERIPHERY OF THE RIDGE ALOFT. MODELS ARE LIMITED IN THE EXTENT TO
WHICH THEY ARE ABLE TO RESOLVE THESE MINOR FEATURES THROUGH TIME...
SO FORECAST CONFIDENCE DROPS FROM ABOVE AVERAGE THROUGH FRIDAY TO
AVERAGE OR BELOW BY THE WEEKEND.

TO START THE EXTENDED...WE EXPECT THE MID WEEK DRY PATTERN WILL
LARGELY PERSIST INTO THURSDAY AS MOST OF THE ACTIVE WEATHER REMAINS
CLOSELY TIED TO A WEAK UPPER TROUGH OVER THE LOWER MISSISSIPPI
VALLEY AND LOW PRESSURE OVER THE PLAINS AND UPPER MIDWEST. WITH
TIME...THE ACTIVE WEATHER OUT WEST AND POOL OF GULF MOISTURE TO OUR
SOUTH ARE FORECAST TO SLOWLY CONVERGE UPON THE MID MISSISSIPPI
VALLEY OVER THE WEEKEND. WITH BROAD BUT WEAK SOUTHWEST FLOW...AMPLE
MOISTURE AND INSTABILITY WILL RESULT IN AN INCREASED POTENTIAL FOR
SHOWERS AND THUNDERSTORMS AS EARLY AS FRIDAY AND CONTINUING INTO THE
WEEKEND. WITH A LACK OF ANY DISCERNIBLE FOCUS AT THIS POINT...THE
BULK OF THE ACTIVITY SHOULD BE SPORADIC IN COVERAGE AND DIURNALLY
DRIVEN. AS WITH EARLIER FORECASTS...AT NO POINT IS CONFIDENCE HIGH
ENOUGH TO WARRANT ANYTHING MORE THAN A 40 TO 50 PERCENT CHANCE AT
THIS POINT.

VERY WARM AND HUMID CONDITIONS WILL BE THE RULE THROUGH THE PERIOD.
DAYTIME HIGHS WILL START OUT AROUND 90 DEGREES ON THURSDAY...THEN
DROP INTO THE MID AND UPPER 80S FRIDAY THROUGH SUNDAY GIVEN THE
INCREASE IN SKY COVER AND HUMIDITY. WARM AND MUGGY CONDITIONS WILL
LINGER INTO THE NIGHT WITH LOWS EACH MORNING AROUND 70.

&&

.AVIATION...
ISSUED AT 214 AM CDT MON JUN 8 2015

SHOWERS/AND SOME TSTMS... WITH MINIMAL ANTICIPATED EFFECT ON
CIGS/VSBYS...ARE POSSIBLE BY SUNRISE...MAINLY EAST OF THE MS
RIVER. THE MORE SIGNIFICANT EVENT WILL BEGIN AROUND MIDDAY/GOING
INTO THIS AFTERNOON...AS SHOWERS/TSTMS ARE EXPECTED TO BECOME
COMMON ACROSS THE REGION JUST AHEAD OF A COLD FRONT. THE
OCCURRENCE OF PCPN APPEARS MORE PROBABLE OVERALL FOR THE KEVV/KOWB
TERMINALS VERSUS KCGI/KPAH BUT IS A LIKELY TO HIGH POP
CATEGORICAL EVENT FOR ALL SITES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Jun 8, 2:50 AM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
350 AM CDT MON JUN 8 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
350 AM CDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TODAY AND EARLY TONIGHT WITH A SLIGHT
RISK OF SEVERE STORMS MAINLY FOR THE SOUTHEAST HALF OF THE QUAD
STATE. DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER HAZARD
WHILE LIGHTNING AND HEAVY RAIN WILL BE PRIMARY HAZARDS FOR NON
SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CHANCE OF THUNDERSTORMS RETURNS BY FRIDAY AND CONTINUES INTO
THE WEEKEND. THE MAIN IMPACT FROM ANY STORM ACTIVITY WILL BE
LIGHTNING AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN WEATHER WATCH FOR ANY POTENTIAL WEATHER
UPDATES LATER TODAY.

The radar

The Ft Campbell radar (KHPX), 26 km away, was scanning. The volume nearest the first event began at 12:07 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Christian

When
June 8, 6:06 AM CST to 6:10 AM CST
Where
Christian County, 7 mi SW of Hopkinsville to 1.56 mi NE of Church Hill
Measured
74 kt (85 mph) estimated gust
Property damage
$20,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.778, -87.570

A microburst began near Interstate 24 southwest of Hopkinsville and tracked 2.5 miles to the northeast. The microburst moved along State Highway 695. At least a dozen trees were uprooted or snapped. Dozens of tree limbs were blown down. Areas of wheat and corn crops were blown over. At least one shed was damaged by a falling tree. The path width of the microburst was about a third of a mile.

Hail, Christian

When
June 8, 11:15 AM CST
Where
Christian County, Pembroke
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.780, -87.350

Hail, Marshall

When
June 8, 11:50 AM CST
Where
Marshall County, Aurora
Measured
1 in hail
Reported by
Public
Coordinates
36.780, -88.130

Hail, Marshall

When
June 8, 12:20 PM CST
Where
Marshall County, Calvert City
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
37.030, -88.350

The local fire department reported the ground was covered with quarter-size to half dollar-size hail.

Thunderstorm Wind, Todd

When
June 8, 12:27 PM CST to 12:40 PM CST
Where
Todd County, 5 mi NW of Elkton to 4 mi NE of Elkton
Measured
83 kt (96 mph) estimated gust
Property damage
$120,000
Reported by
NWS Storm Survey
Coordinates
36.871, -87.214

Destructive thunderstorm winds estimated up to 95 mph snapped or uprooted dozens of large trees. A mobile home had major damage to walls on one end. At least a half dozen homes had mainly minor shingle and siding damage. One barn was leveled, with at least ten others receiving some loss of roof and siding. Most of the damage occurred along and near Highways 106, 171, and a couple of rural county roads. The path length was six miles, and the path width was about two miles.

Thunderstorm Wind, Trigg

When
June 8, 1:02 PM CST
Where
Trigg County, 5 mi ENE of Rockcastle
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.928, -87.886

Trees were blown down on power lines, knocking out power to an estimated 100 homes.

Thunderstorm Wind, Calloway

When
June 8, 1:05 PM CST to 1:10 PM CST
Where
Calloway County, 2 mi NW of Murray to 1.17 mi SSW of Van Cleave
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.641, -88.346

Downed trees were reported along Highway 94 East. Trees were damaged on the northwest side of Murray. Isolated power outages were reported in rural areas of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578433, 578427, 578428, 578429, 578430, 578432, 578431.